Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Bismarck, ND

June 22, 2002Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2002, 10:40 PM CDT for Dickey County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 10:40 PM CDT (03:40 UTC)
Expired
Jun 22, 2002, 11:45 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3369 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 230340
SVRBIS
NDC021-230445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1038 PM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELLENDALE...OR ABOUT 64 MILES SOUTH OF
  JAMESTOWN...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM
  WAS JUST WEST OF OAKES ALSO MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  GUELPH...FULLERTON...LUDDEN...AND OAKES 

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

HAIL UP TO MARBLE SIZE HAS BEEN REPORTED WITH THESE STORMS...AND THEY
WERE INCREASING IN INTENSITY. IF YOU ARE IN THE PATH OF THE STORM...PUT
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR SOUTHERN
NORTH DAKOTA.

LAT...LON 4596 9873 4595 9804 4627 9804 4626 9853

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:30 PM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 1:30 PM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
130 PM CDT SAT JUN 22 2002

500 MB PROG INDICATES THAT MID/UPPER LEVEL LOW WILL SLOWLY MOVE FROM
UTAH TO NE NORTH DAKOTA BY MONDAY AFTERNOON. THE APPROACH AND
PASSAGE OF THIS FEATURE WILL BRING LARGE SCALE ASCENT TO A MOIST AND
UNSTABLE ATMOSPHERE FOR THE NEXT 48 HOURS.

THIS EVENING WILL BRING A H5 VORT MAX INTO THE WEST...WITH A WARM
FRONT IN NORTHERN SOUTH DAKOTA. PROG SOUNDINGS INDICATE SOME CAPPING
ABOVE THE WARM FRONTAL INVERSION  EARLY TODAY AND LATE
TONIGHT...WITH A WINDOW OF OPPORTUNITY FOR CONVECTION AROUND 00Z.
THUS IT LOOKS LIKE A REPEAT OF LAST NIGHT. AGAIN THE NORTHERN HALF OF
THE STATE WILL STAND THE BETTER CHANCE OF ACTIVITY BECAUSE OF THE
CAPPING. I WILL GO WITH HIGH POPS...A CHANCE OF SEVERE...AND BECAUSE OF
THE WARM FRONTAL POSITION I WILL ADD MENTION OF HEAVY RAIN. ISENTROPIC
ANALYSIS INDICATES THE BIG NORTHWARD LIFT WILL OCCUR AFTER 9 PM CDT
TONIGHT...SO THE SPC FORECAST OF A LATE NIGHT MCS LOOKS GOOD.

SUNDAY EVENING AND NIGHT WILL BRING SOME SURFACE CONVERGENCE AS AN
INVERTED TROUGH SLIDES ACROSS THE WEST AND CENTRAL PORTIONS OF THE
STATE...WITH THE UPPER LEVEL SYSTEM DIRECTLY OVER THE STATE. SO IT
LOOKS LIKE ANOTHER ROUND OF THUNDERSTORMS.

MONDAY WILL BRING IMPROVING WEATHER WITH THE APPROACH OF A MID LEVEL
H5 RIDGE.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jun 22, 6:21 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

621 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    4 S MINOT                 ND   .75 INCH HAIL

06/22/02   WARD                           REPORTED BY MEDIA.

0604 PM    ELLENDALE                 ND   .88 INCH HAIL

06/22/02   DICKEY                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 22, 8:14 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

814 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0730 PM    5 N GUELPH                ND   .75 INCH HAIL

06/22/02   DICKEY                         REPORTED BY PUBLIC.
Local storm report, Jun 22, 8:33 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

833 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0745 PM    ELLENDALE                 ND   .75 INCH HAIL

06/22/02   DICKEY                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0820 PM    OAKES                     ND   FLOOD

06/22/02   DICKEY                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          STREET FLOODING WITH

                                          WATER RUNNING INTO YARDS.
Local storm report, Jun 22, 8:38 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

838 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 AM    1 W BALFOUR               ND   1.75 INCH HAIL

06/22/02   MCHENRY                        REPORTED BY THE MINOT

                                          AIR FORCE BASE PERSONNEL.
Local storm report, Jun 22, 10:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1036 PM CDT SAT JUN 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1015 PM    16 NE HETTINGER           ND   .75 INCH HAIL

06/22/02   ADAMS                          REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:02 PM CDTSevere Thunderstorm WarningBISDickey58 min
Jun 22, 7:13 PM CDTFlash Flood WarningBISDickey3 hr
Jun 22, 9:31 PM CDTSevere Thunderstorm WarningBISAdams59 min
Jun 22, 10:06 PM CDTSevere Thunderstorm WarningBISHettinger54 min
Jun 22, 10:54 PM CDTSevere Thunderstorm WarningBISGrant66 min
Jun 22, 11:18 PM CDTFlash Flood WarningBISDickey3 hr
Jun 23, 3:17 PM CDTSevere Thunderstorm WarningBISDunn58 min
Jun 23, 3:19 PM CDTSevere Thunderstorm WarningBISBowman41 min
Jun 23, 4:00 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Stark60 min
Jun 23, 4:31 PM CDTSevere Thunderstorm WarningBISMorton59 min
Jun 23, 5:28 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver62 min
Jun 23, 5:55 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Jun 23, 6:09 PM CDTSevere Thunderstorm WarningBISBurleigh66 min
Jun 23, 6:30 PM CDTSevere Thunderstorm WarningBISMorton, Oliver60 min
Jun 23, 6:57 PM CDTSevere Thunderstorm WarningBISBurleigh63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.